It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



General Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-05-2005, 01:33 PM   #1
Member
(male)
 
Join Date: Apr 2005
Posts: 87
kewpie HB User
Low potassium levels!

I had a blood test recently because I've been very tired lately and the doctor said my potassium is low. Could this be the reason for my tiredness? He also prescribed a potassium supplement. I have no idea how my potassium got low?

 
Old 05-05-2005, 07:26 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2001
Location: Burnet, Texas USA
Posts: 4,313
Misty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB UserMisty800 HB User
Re: Low potassium levels!

Yes, low potassium will make you tired.

If you take diuretics, they deplete potassium.
If you do not eat high potassium foods, potassium can be low.
Sweating a lot will also lower potassium, you lose potassium as well as sodium.

 
Sponsors Lightbulb
   
Old 05-06-2005, 08:29 AM   #3
Member
(male)
 
Join Date: Mar 2005
Location: California, U.S.A.
Posts: 63
hurtinbad HB User
Re: Low potassium levels!

me 2. Hypokaelemia is its name I believe. I have low levels and had a slight acid urine,so I was prescribed potassium citrate . Now my urine PH is 9.0 potassium is low normal now but only slightly better.I am unsure of so many things because I have so many other issues. Are they the result of this or the cause? I can say I have very low enegry, sometimes shortness of breath, at times chest pain(left side), I feel very confused, I have anxiety almost daily, feel strange breathing after I awaken but it goes quickly. Right arround the time I started taking the Potassium citrate I began to suffer clasic arthritic pain\stiffness (I am young)in mostly my hands ...OUCH... and my urine gets very cloudy at times. I also every other week seem to start to feel very ill in comparison.I dont know if these are related and the dr.'s don't seem to have any care or answers.I am tired of going to them and have only told my endocrinologist by phone and he was of no help.

 
Old 05-06-2005, 08:58 PM   #4
Junior Member
(female)
 
Join Date: Apr 2005
Location: Michigan, United States
Posts: 28
emilysgk HB User
Exclamation Re: Low potassium levels!

Low potassium isnt something you should disregard at all. If it were to get low enough, it can have pretty bad consequences. It can explain memory problems and brain fog, it also can affect your heart. It can cause irregular rhythems, fast heart rate, a fluttery feeling. Fatigue is also very prominant. I had recently had some severe memory problems and irregular heart beats and sometimes it felt like my heart actually stopped for a brief period after attacks. My memory got so bad that I couldnt remember anything, I would find myself somewhere and have no idea why, I forgot how to do things, such as I forgot how to use the sink, I could not figure out hot and cold, even after testing each because I would forget before I could use it. That last for nearly a week and finally got a handle on it. Thats just an example. I never really said anything to my doctor though. And during a recent hospitalization they announced my low potassium, and since working on treatment I can say things have gotton better. In any case, if you do a search on low potassium you will find many more symptoms than I have listed here, it can cause a lot of things, some really odd too. Just keep in mind that potassium is one of the factors that keep your heart working properly, and strong, thats why the OJ commercials always advertise it for a healthy heart. Eating a lot of bananas, OJ, and dark green veggies can also be benficial, I do mean lots too. My doctor chose to let me try changing my diet first, and it helped me alot. He said that pottasium supplements can be harsh on your stomache and cause other side effect he didnt mention. But try to keep it in order and don let it get out of hand, its actually quite improtant for your overall health.
__________________
Emily

 
Old 05-06-2005, 11:58 PM   #5
Member
(male)
 
Join Date: Mar 2005
Location: California, U.S.A.
Posts: 63
hurtinbad HB User
Re: Low potassium levels!

I can relate. Even now my heart feels like it's twitching. It took me almost a hour to get out of the house earlier today. I had to search for everything and then forget what I was doing. Unfortunatly, I go through spells of this along with a list of other symptoms. I try. I eat so many bananna's, fresh vegi's,drink Gatoraide. I have a full ballanced diet. I take potassium citrate prescribed by my Dr. for this along with magnesium, Vit b complexes. All recomended by my Dr. This started in mid Feb. I had and have all the classic symptoms. It is horrible. Each episode lasts a couple of days where I am debilitated.The first couple of times I did like I do now and eat/drink well and rest. In late Feb. I had a bad attack and my wife made me go to the E.R. I did not have a clue what it was, just how I felt. I explained how I felt to them and they basicly laughed at me and told me I am too young for a heart attack and threw me out. I mentioned that valium eased my symptoms of the horrible anxiety that comes with this and I think they imediatly pre-judged me. After leaving there I was driven dirrectly to my Endocrinologist and had 13 vials of blood taken. 1 abnormality that was lowwww was potassium. How in the hell can a hospital just do this to me? Now,I dont know when I should go or not. Not to mention it is a expensive day if I go. I am trying to figure things out but I am so confused most of the time. When I am not feeling ill enough to stay home I dont deal with it. I am so sick of Dr's and tests. I do know my urine is very Alkaline almost always caused by low potassium. Metabolic alkalosis has similar symptoms and is just as deadly. So I am more confused do I take the potassium citrate which lowers your ph which I know is very low as of today or not. Also all those healthy foods high in potassium also make you less acidic. Too much for me to understand in my condition. I have told my wife, my entire family and no one seems concerned a bit. My mother told me that it is probably anxiety, which I know I have. I supposed to have Lithrotripsy done next friday, I told my Urologist all this and he said nothing except decrease dose of pot. cit I called my endo and he said not to. AHHHH which dr. is going to kill me.All I know is I haven't had potassium tested since a month ago so I am unsure and if I am feeling well that day the results may be wrong anyways. What makes me more confused is I was Acid in Feb. before the potassium citrate now the far end. Did the potassium shift too? I am going monday to my dr. more blood tests and another week of waiting. I just want it to go away.I have a long history of many medical issues and have spent the last few years going and going to dr's to no end. This is new and I am not well or able enough to properly deal with it on my own and I have not.When I try it doesnt work.

 
Old 05-09-2005, 11:02 AM   #6
Newbie
(female)
 
Join Date: May 2005
Posts: 6
housemouse22 HB User
Re: Low potassium levels!

You should keep a close watch on your potassium level. If it gets dangerously low it can stop your heart. That's what happened to Terri Shiavo in Florida. It's nothing to mess around with.

 
Old 05-10-2005, 11:04 AM   #7
Senior Member
(female)
 
Join Date: Nov 2004
Location: Warwickshire, UK
Posts: 110
archie9uk HB User
Re: Low potassium levels!

I am tired all the time, and have been for years, but I have had blood tests and they have been fine for electrolytes (i.e. potassium levels must have been okay).

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Do CCBs lower Potassium levels or increase it? cartner High & Low Blood Pressure 4 07-27-2009 03:43 AM
Pain Therapy Cause Low Potassium & Anemic ? RxBoard1958 Pain Management 6 11-04-2008 08:05 AM
Hydrochlorothiazide & Potassium - Megan E. Boris MeganBoris High & Low Blood Pressure 6 06-26-2008 02:47 PM
Potassium and DHEA levels with Adrenal Fatigue? vamomma Addison's Disease 1 03-19-2008 11:51 AM
HCT water pill and potassium leea1206 High & Low Blood Pressure 3 02-29-2008 11:33 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



ladybud (79), sjb (77), SnowBunny2020 (76), Titchou (68), JJ (53), janewhite1 (51), lenvegas (27), midwest1 (25), quincy (20), solofelix (19)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (896), Titchou (832), janewhite1 (823), Gabriel (757), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 07:07 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!